Florida, 2019Funnel Cloud in Florida, January 3, 2019
January 3, 2019 · NWS MLB · 1 event in 1 county or zone
West Palm Beach Media relayed a public report of a funnel cloud over or near Blue Cypress Lake, which may have formed into a brief waterspout over the inland lake in western Indian River County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
West Palm Beach Media relayed a public report of a funnel cloud over or near Blue Cypress Lake, which may have formed into a brief waterspout over the inland lake in western Indian River County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jan 3, 2:49 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Jan 3, 2:49 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
249 PM EST Thu Jan 3 2019
.DISCUSSION...
Tonight-Friday...Low pressure over the lower MS Valley lifts
northeast, dragging a cold front eastward over the Gulf and toward
the FL Peninsula into late tomorrow. This will shift ridge over the
west Atlantic farther south and east, with low level winds
increasing out of the S/SW ahead of this boundary. This increasing
boundary layer flow should again limit fog potential overnight, with
greater chance for low level stratus developing and expanding
eastward across the area late tonight through early morning Friday.
May continue to see a few showers linger into the evening,
eventually pushing offshore, south of the Cape into tonight, with
the rest of the area remaining dry. Lows in the 60s expected
overnight.
Any stratus or patchy fog will break up into late morning.
Sufficient daytime heating is then expected into the afternoon to
warm temps back into the low to mid 80s ahead of the front, with
record highs, especially from Melbourne southward in jeopardy (see
climate section below). Greatest chance for rain (30-50%) will be
later into the afternoon, near to northwest of the I-4 corridor
where a band of showers along the front is expected to approach Lake
and Volusia counties, moving east-northeast through sunset.
Instability still looks quite limited, so will keep any mention of
thunderstorms out of the forecast. A few showers may also shift
northeastward across Okeechobee County and the Treasure Coast into
the afternoon ahead of the approaching front, so kept slight rain
chances (around 20%) across this area for tomorrow.
Friday night-Sunday...Cold front will work its way through the area
Friday night keeping a chance of showers in the forecast through
late evening into the overnight hours. Behind the front, a drier
and cooler airmass will begin filtering into the area and end shower
chances initially across the north and then eventually the Treasure
Coast by mid to late Saturday morning. Overnight lows will be
noticeably cooler with mid to upper 50s except low to mid 60s along
the Treasure Coast.
Besides a slight chance of showers in the morning hours across the
Treasure Coast on Saturday, the weekend looks quite nice. A cool,
dry advection pattern sets up as high pressure builds in across the
western/central Gulf of Mexico Saturday and then across the eastern
Gulf and SE states on Sunday. Expecting a fair amount of post-
frontal stratus to linger on Saturday, but cloud cover should
decrease from north to south as the day goes on. Sunny skies are
then expected on Sunday.
Highs on Saturday will range from the mid-upper 60s Orlando-
Titusville northward to the lower and perhaps mid 70s for the
Treasure Coast. Overnight lows Saturday night into Sunday morning
will be mid to upper 40s except lower to mid 50s along the immediate
Space and Treasure Coasts. Highs on Sunday look to be a degree or
two warmer on Sunday compared to Saturday with less cloud cover and
the cool advection not looking as pronounced.
Monday-Thursday...Mid to upper level ridging and surface high
pressure will dominate the weather pattern for a majority of next
week across much of the eastern CONUS. The exception will be from
Monday night through early Wednesday as a sharp mid-level trough
moves rapidly eastward across the central and eastern CONUS, but
remains well north of Florida. A secondary shortwave trough will
push southeast across Florida Tuesday afternoon into Wednesday,
though the accompanying surface front will be weak with no rain. Dry
weather expected through the period with above normal temperatures
Monday and Tuesday, and cooling back to near normal for Wednesday
and Thursday.
&&
.AVIATION...
A pesky, persistent deck of low clouds produced a couple of hours of
MVFR ceilings at area terminals from late morning through this
afternoon. These low clouds will continue to push east towards the
coast through this evening, affecting KTIX-KSUA with periodic MVFR
ceilings. There is a slight chance for some showers this afternoon
from KTIX-KISM southward, however coverage of showers is too low to
include in the TAFs at this time.
Overnight, high resolution guidance is indicating the possible
development of a low stratus deck over the interior and far north
terminals, with possible IFR/LIFR ceilings. Currently, we have
introduced prevailing MVFR ceilings starting at 04/09Z for KDAB,
KLEE, KMCO, KSFB, and KISM, along with a TEMPO group showing a trend
towards low stratus from 04/10Z-13Z. Subsequent updates at 00Z and
06Z will better define exact timing and impacts from low stratus as
confidence increases or decreases.
&&
.MARINE...
Tonight-Friday...Ridge over the west Atlantic shifts farther
south and east through tomorrow as a cold front approaches
Florida. Boating conditions begin to deteriorate as southerly
winds around 10-15 knots increase up to 15-20 knots offshore into
tomorrow afternoon. Seas around 2-3 feet tonight will increase up
to 4 feet offshore tomorrow afternoon.
Saturday...Poor to hazardous conditions for much of the day as
westerly winds increase behind a cold front. Winds will be around
20 kt in the offshore waters and 15-20 kt in the nearshore waters.
Some improvement is expected late in the day as winds will diminish
to 10-15 kt nearshore and around 15 kt offshore. Seas will peak at
5-6 ft offshore and 3-4 ft nearshore before subsiding by a foot or
so late in the day.
Sunday...Winds will veer northerly and continue to diminish to
around 10 kt early in the day and relax to around 5-10 kt in the
afternoon as the pressure gradient weakens further. Seas will be 3-4
ft offshore and around 2-3 ft nearshore.
Monday-Tuesday...Onshore flow around 5-10 knots on Monday with seas
of 1-2 feet. A dry frontal passage is expected Tuesday, which will
result in quickly changing wind directions from south/southeast
Monday evening, then becoming southwest by late Monday night, then
becoming west by Tuesday morning, and northwest Tuesday afternoon.
Wind speeds remain around 10 knots and seas around 2-3 feet.
&&
.CLIMATE...
Daily record highs for Friday (Jan 4th).
RECORD
SITE DATE HIGH YEAR
DAB 4-Jan 84 1973
MCO 4-Jan 86 1938
SFB 4-Jan 85 2015
MLB 4-Jan 85 2015
VRB 4-Jan 86 2015
FPR 4-Jan 85 2015
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 64 80 55 68 / 10 30 40 0
MCO 65 82 59 72 / 10 30 40 0
MLB 67 85 61 73 / 20 10 30 10
VRB 64 85 62 73 / 20 20 30 10
LEE 66 80 56 70 / 10 50 40 0
SFB 65 81 58 70 / 10 30 40 0
ORL 66 82 57 71 / 10 30 40 0
FPR 64 84 62 73 / 20 20 30 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
SHORT TERM...Weitlich
MID TERM/IMPACT WX....Combs
LONG TERM/AVIATION...RodriguezHazardous weather outlook, Jan 3, 4:06 AM EST, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
406 AM EST Thu Jan 3 2019
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-041000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
406 AM EST Thu Jan 3 2019
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Boating conditions may become poor to hazardous in the offshore
waters Friday into Saturday as westerly winds increase behind a
cold front.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Negron
Funnel Cloud, Indian River
- When
- January 3, 4:45 PM EST
- Where
- Indian River County, 1.95 mi S of Blue Cypress Lake
- Reported by
- Public
- Coordinates
- 27.702, -80.755
West Palm Beach media relayed a report and photograph of a funnel cloud, taken by a citizen driving along State Road 60 in western Indian River County. The funnel cloud may have briefly touched down as a waterspout over Blue Cypress Lake or the adjacent St. Johns Marsh.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Texas, January 3, 20193 deaths · 5 events
- Flooding in Mississippi, January 3, 2019$90,000 · 4 events
- Heavy Snow in Oklahoma, January 3, 201915 events
- Flash Flooding and Flooding in Louisiana, January 3 to 5, 20194 events
- Heavy Snow in Texas, January 3, 20193 events
- Flash Flooding in Colorado, January 3 to 5, 20193 events
- Winter Weather in Washington, January 3, 20192 events
- Flooding in Louisiana, January 3 to 8, 20192 events
- Winter Weather in Washington, January 3, 20191 event
- High Wind in Washington, January 3, 201959 kt wind · 1 event
- Flood in Louisiana, January 3, 2019$2,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792176.